Blizzard, Central and Se Phillips
- When
- December 26, 12:00 PM MST to December 27, 11:00 PM MST
- Where
- Central and Se Phillips forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
A major winter storm, which affected all of northeast Montana, and produced blizzard conditions at times, began during the morning hours on December 26th and continued through the morning hours of the 28th. The storm produced up to 30 inches of snowfall, and set many snowfall records.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A major winter storm, which affected all of northeast Montana, and produced blizzard conditions at times, began during the morning hours on December 26th and continued through the morning hours of the 28th. The storm produced up to 30 inches of snowfall, and set many snowfall records. Low pressure developed in Wyoming on the morning of the 26th. The low gradually intensified as it tracked into the Dakotas on the 27th. Snow developed across Petroleum, Garfield, and Phillips counties during the morning hours of the 26th, and spread into Valley County during the afternoon. The snow overspread the remainder of northeast Montana during the evening and overnight hours of the 26th. At the onset of the storm, there was a period of freezing rain which produced up to a quarter of an inch of ice across portions of Prairie, Wibaux, Dawson, Richland, Roosevelt and McCone Counties. Snow fell heavily at times during the night, and continued through the 27th. North winds of 20 to 40 mph created blizzard conditions at times across most of northeast Montana. The snow and wind left most highways either closed or only open to emergency travel. Highway 191 in Phillips County from Malta to Grass Range was closed through December 30th with snow drifts up to 10 feet deep, and there were 50 vehicles stuck on this stretch of road from Malta to Zortman. Snow drifts of 5 to 6 feet were reported in Zortman. The hardest hit areas were Phillips, Northern Petroleum, Western Valley, and Western Garfield Counties were 18 to 30 inches of snow fell. Lesser amounts of snow fell further east across Sheridan, eastern Roosevelt, Richland, southern Dawson, Wibaux and portions of Prairie County where most snowfall totals were less than 8 inches. Although snow amounts were less near the North Dakota border, the wind was stronger with sustained wind speeds of 30 to 45 mph and gusts to 60 mph. The blizzard conditions continued through the morning hours of the 28th along the North Dakota border where the wind remained strong. Some snowfall totals across northeast Montana included: Glasgow: 13.7 inchesNashua: 12 inchesHinsdale: 18 inchesFort Peck: 15 inchesZortman: 30 inchesMalta: 18 inchesPort of Morgan: 12 inchesBrusett: 24 inchesFlatwillow: 14 inchesJordan: 12 inchesMedicine Lake: 10 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 26, 10:15 AM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 1015 AM MST FRI DEC 26 2003 ...ISSUED WINTER STORM WARNINGS FOR ALL OF NORTHEAST MONTANA... .UPDATE...MAJOR CHANGES TO GOING FORECAST AS WINTER STORM IS NOW TAKING A MORE WESTERN TRACK THAN FORECASTED. THE SNOW HAS OVERSPREAD PETROLEUM...GARFIELD AND SOUTHERN PHILLIPS AND SW VALLEY COUNTIES AS OF 17Z. A LOOK AT THE WATER VAPOR LOOP SHOWS SW FLOW ALOFT BRINGING DEEP MOISTURE INTO EASTERN MONTANA. USING THE CURRENT UPPER AIR ANALYSIS OF THE UPPER TROUGH OVER THE WEST COAST AND SW FLOW ALOFT OVER MONTANA. THE SURFACE LOW LOCATED OVER SW WYOMING WILL TRACK OVER EASTERN MONTANA OR WESTERN DAKOTAS. GFS AND ETA FINALLY CAME INTO AGREEMENT WITH AN SE MONTANA/WRN DAKOTAS TRACK OF THE SURFACE LOW. THIS UPDATED TRACK MEANS ALL OF EASTERN MONTANA SHOULD GET HEAVY SNOW OUT OF THIS SYSTEM. HAVE UPDATED FORECAST TO INCLUDE ALL ZONES IN A WINTER STORM WARNING. FORRESTER && .PREV DISCUSSION... .SHORT TERM...FOR NORTHEAST MONTANA TODAY THROUGH SUNDAY. MAJOR WINTER STORM STILL HEADED TOWARD EASTERN MONTANA BUT MODELS CONTINUE TO HAVE PROBLEMS WITH RESOLVING TRACK OF STORM AND AREA FOR HEAVIEST SNOW FALL. WHILE MODELS HAVE BEEN COMING INTO CLOSER AGREEMENT AND TRENDING TOWARD A MORE NORTH AND WEST TRACK OF THE SURFACE LOW FROM UTAH...0Z MODELS SUFFERED FROM DATA INGEST PROBLEM. 06Z MODELS HAD THE ADDITION OF EXTRA SOUNDING DATA BUT STILL INITIALIZED THE SURFACE LOW TOO FAR NORTH AND WEST FROM CURRENT ANALYSIS. IF THE TREND TOWARD A MORE NORTHWEST TRACK HOLDS UP MAY NOT HAVE AS MUCH SNOW OVER THE SOUTHEAST CORNER OF CWA AND MORE OVER THE NORTHWEST. FOR NOW WILL KEEP WITH A MORE CONSERVATIVE SOUTH AND EAST TRACK IN LINE WITH PREVIOUS MODEL RUNS WITH THE MOST SNOW EXPECTED OVER SOUTHEAST ZONES. THUS WILL UPGRADE WINTER STORM WATCH TO WINTER STORM WARNING FOR MOST OF THE WATCH AREA...WITH WINTER WEATHER ADVISORY IN PETROLEUM...SOUTHERN VALLEY...DANIELS AND SHERIDAN COUNTIES. AS THE UPPER LOW MOVES TOWARD THE DAKOTAS...PRESSURE GRADIENT WILL TIGHTEN OVER EASTERN MONTANA FOR INCREASING WINDS PRODUCING BLOWING SNOW. MINIMAL DIURNAL SWING IN TEMPERATURES EXPECTED UNTIL THE STORM PULLS EAST OF THE REGION ON SUNDAY AND SKIES BEGIN TO CLEAR FROM THE WEST. EBERT .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... MODELS STILL STRUGGLING A BIT WITH NEXT SYSTEM FOR THE WESTERN U.S. AT THE BEGINNING OF THE PERIOD...AND THIS WILL BE BIGGEST CHALLENGE IN THE LONG TERM PORTION OF THE FORECAST. AFTER SNOW EVENT IN THE SHORT TERM...BRIEF RESPITE BETWEEN SYSTEMS CONTINUES SUNDAY NIGHT WITH NEXT UPPER TROUGH DIGGING. GFS STRONGEST...BUT CANADIAN SOLUTION SIMILAR WITH PATTERN. ECMWF WEAKER AND OUTLIER AT FIRST...BUT COMES BETTER INTO LINE WITH OTHER MODELS WITH UPPER PATTERN BY TUESDAY MORNING. MAIN STORY WITH THIS SYSTEM HAS BEEN TO TAKE ENERGY AND ASSOCIATED SURFACE FEATURE MORE SOUTH AND WEST EACH RUN. ENSEMBLE SOLUTIONS SUPPORT TREND ALSO...SO WILL CUT BACK ON INHERITED POPS SOME TO START TREND IN FORECAST. MONTANA THEN IN MORE OF A SPLIT FLOW WITH SYSTEMS STAYING WELL NORTH OR SOUTH OF THE FORECAST AREA THROUGH FRIDAY. GFS HINTING AT ANOTHER SYSTEM FOR LATE FRIDAY...AND ADDED SOME POPS TO ADDRESS THIS SINCE ANOTHER DIGGING TROUGH RATHER LIKELY WITH ACTIVE PATTERN AS OF LATE. MADE VERY FEW CHANGES TO TEMPERATURE FORECAST WITH COOLER PATTERN STILL ON TRACK. STROOZAS && .KGGW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING TODAY THROUGH SUNDAY MORNING FOR MTZ022-023-026. WINTER STORM WARNING TODAY THROUGH SATURDAY FOR MTZ 016-017-021- 059-060-061. WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY MORNING FOR MTZ020-024-025-027-062. WINTER STORM WARNING FOR TONIGHT THROUGH SATURDAY FOR MTZ018-021. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 948 AM MST FRI DEC 26 2003 MTZ016>027-059>062-271300- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY COUNTY- DANIELS-DAWSON-EAST ROOSEVELT-GARFIELD-MCCONE-NORTH VALLEY- NORTHERN PHILLIPS-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN- SOUTHWEST PHILLIPS-WESTERN ROOSEVELT COUNTY-WIBAUX- INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLASGOW...GLENDIVE... JORDAN...MALTA...OPHEIM...PLENTYWOOD...SCOBEY...SIDNEY...TERRY... WHITEWATER...WIBAUX...WINNETT...WOLF POINT AND ZORTMAN 948 AM MST FRI DEC 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... A WINTER STORM WARNING IS IN EFFECT TODAY THROUGH SUNDAY FOR HEAVY SNOW ACROSS NORTHEAST MONTANA. REFER TO GTFWSWGGW OR WWUS45 KGGW FOR THE SPECIFIC TIMES AND LOCATIONS OF THE WINTER STORM WARNINGS. .DAYS TWO THROUGH SEVEN... HEAVY SNOW WITH BLOWING AND DRIFTING SNOW IS EXPECTED TO CONTINUE INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
16 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2003Every state in 2003This day in weather historyWarnings in Montana, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330846, 5330852, 5330854, 5330856, 5330851, 5330847, 5330855, 5330860, 5330850, 5330853, 5330848, 5330849, 5330857, 5330858, 5330859, 5330947.